Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2017, 4:14 PM EDT for Craven County, Jones County, Lenoir County, North Carolina. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 4:14 PM EDT (20:14 UTC)
- Expired
- Mar 28, 2017, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Craven County, NC, Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 63 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:43 PM EDT | HAIL 1 | Trenton, NC | |
| Mar 28, 4:59 PM EDT | HAIL 1.75 | Pollocksville, NC | ESTIMATED GOLF BALL SIZED HAIL AT CONVENIENCE STORE IN POLLOCKSVILLE. |
| Mar 28, 4:59 PM EDT | HAIL 2 | Pollocksville, NC | ESTIMATED 2 INCH HAIL REPORTED IN POLLOCKSVILLE VIA SOCIAL MEDIA. |
| Mar 28, 5:00 PM EDT | HAIL 1.5 | Pollocksville, NC | PING PONG BALL SIZED HAIL AT HWY 58 AND HWY 17 FROM 450 PM TO 510 PM. DAMAGED WINDSHIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WUUS52 KMHX 282014 SVRMHX NCC049-103-107-282100- /O.NEW.KMHX.SV.W.0001.170328T2014Z-170328T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Newport/Morehead City NC 414 PM EDT TUE MAR 28 2017 The National Weather Service in Newport has issued a * Severe Thunderstorm Warning for... Central Jones County in eastern North Carolina... South central Lenoir County in eastern North Carolina... West central Craven County in eastern North Carolina... * Until 500 PM EDT * At 413 PM EDT, a severe thunderstorm was located 11 miles southeast of Kinston, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... New Bern, River Bend, Cove City, Pollocksville and Trenton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3522 7760 3517 7707 3490 7716 3513 7766 TIME...MOT...LOC 2013Z 287DEG 25KT 3514 7749 HAIL...1.00IN WIND...<50MPH $$ SGK
3 follow-up statements
141
WWUS52 KMHX 282027
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
427 PM EDT TUE MAR 28 2017
NCC107-282036-
/O.CAN.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Lenoir NC-
427 PM EDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LENOIR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3509 7758 3512 7756 3516 7751 3519 7751
3521 7750 3517 7707 3490 7716
TIME...MOT...LOC 2026Z 287DEG 25KT 3511 7738
$$
NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
427 PM EDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL JONES AND WEST CENTRAL CRAVEN COUNTIES...
At 426 PM EDT, a severe thunderstorm was located 13 miles west of
River Bend, or 16 miles southeast of Kinston, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Bern, River Bend, Cove City, Pollocksville and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3509 7758 3512 7756 3516 7751 3519 7751
3521 7750 3517 7707 3490 7716
TIME...MOT...LOC 2026Z 287DEG 25KT 3511 7738
HAIL...1.00IN
WIND...60MPH
$$
SGK850
WWUS52 KMHX 282042
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
442 PM EDT TUE MAR 28 2017
NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
442 PM EDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN JONES AND WEST CENTRAL CRAVEN COUNTIES...
At 442 PM EDT, a severe thunderstorm was located near River Bend, or
10 miles west of New Bern, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Bern, River Bend, Pollocksville and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3490 7716 3503 7745 3512 7743 3518 7736
3513 7709
TIME...MOT...LOC 2042Z 287DEG 25KT 3508 7725
HAIL...1.00IN
WIND...60MPH
$$
SGK573
WWUS52 KMHX 282046
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
446 PM EDT TUE MAR 28 2017
NCC049-103-282100-
/O.CON.KMHX.SV.W.0001.000000T0000Z-170328T2100Z/
Jones NC-Craven NC-
446 PM EDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN JONES AND WEST CENTRAL CRAVEN COUNTIES...
At 446 PM EDT, a severe thunderstorm was located near River Bend, or
8 miles southwest of New Bern, moving east at 30 mph. Recently,
quarter size hail was reported in Trenton, Jones County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Bern, River Bend, Pollocksville and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3490 7716 3503 7745 3512 7743 3518 7736
3513 7709
TIME...MOT...LOC 2046Z 287DEG 25KT 3507 7722
HAIL...1.00IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:08 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 28, 3:08 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
308 PM EDT Tue Mar 28 2017
.SYNOPSIS...
A cold front will cross the region later tonight. High pressure
will build in from the north late Wednesday into Thursday. A
warm front will move through from the southwest Friday. A cold
front will move through early Saturday. Another cold front will
approach the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Remaining showers now moving off the
coast. Areas to the west of HWY 17 have been clear for the last
few hours and many locations have risen into the upper 70s with
dewpoints in the low to mid 60s. Current CAPE values look to be
between 1000 and 2000 J/kg and climbing. Some thunderstorms
have developed upstream in SW Virgina and central NC. Confidence
is growing that a broken line of showers and thunderstorms, with
some storms being severe, will move into Eastern NC later this
afternoon and evening.
Cold front eventually moves through overnight, with low temps
remaining mild in the upper 50s and low 60s.
&&
.SHORT TERM /WEDNESDAY/...
As of 1240 PM Tuesday...Dry weather expected for Wednesday as
high pressure ridges in from the SW. Winds will be out of the
north, and it will be a bit cooler. High temps will still reach
the low to mid 70s except for the Dare county and the NOBX where
the winds will blow off the still cold ocean, and temps will
only reach the low to mid 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 230 PM Tuesday...
Wednesday Night through Thursday...Ridging at the surface and
in the mid-levels will keep the region dry with a N/NE wind flow
providing slightly cooler temperatures. Seasonal temps
Wednesday Night with lows generally in the mid to upper 40s. NNE
flow will keep nrn coast chilly Thursday with mid 50s rest of
the area will be in the 60s.
Thursday night through Sunday night...Moisture will start to
spread east from the mountains Thursday night with a few showers
reaching the far western CWA toward morning Friday. A deep 500
mb trough which will become negatively tilted...coupled with
advection of deep moisture into eastern NC ahead of cold front
will lead to a rather wet Friday and have continued previous
forecasts of likely PoPs Friday into Friday evening. QPF totals
expected to be in the 1/2 to 1 inch range and could top an inch
in some spots. Will continue mention of thunder in the forecast
for Friday and Fri evening. Instability is not very impressive
in the latest model runs...but with negatively tilted upper
trough and plentiful moisture...a few thunderstorms will be
quite possible. Highs Friday will range from the mid 60s Outer
Banks to lower 70s inland. Small chc of lingering shra coast
early Sat then dry and mild rest of the weekend with high pres
crossing to the N and ridge aloft over the area. Highs Sat and
Sun will range from the the upper 50s to lower 60s NE cst to
low/mid 70s SW.
Monday through Tue...Another impressive srn stream short wave
will impact the area with good cvrg of shra and a few tsra late
Mon into Tue. Given uncertainty of timing this far out will
keep pops in chc range but did add some tsra as area shld be in
warm sector. Highs will be in the 70s inland to 60s beaches.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z wed/...
As of 305 PM Tuesday...An area of weak convection currently
exists just east of the TAF sites with conditions improving to
VFR for all locations. Generally VFR expected this afternoon
then move convection initializing well northwest of the area
will move into the region later this evening. SW winds expected
to gust to around 15-20kt this afternoon. Depending on the
coverage and strength of these showers/storms, brief periods of
sub-VFR conditions may be possible but confidence is low as they
move into eastern NC. If these storms become severe, there is a
possibility of strong wind gusts and hail if sufficient
instability is realized. Improving conditions expected late
evening, however guidance continues to indicate we could see a
low stratocumulus deck advect into northern sections late
tonight as winds shift north. Return to VFR expected by mid
Wednesday morning.
Long Term /Wednesday Night through Sunday/...
As of 230 PM Tuesday...With ridging in place at the surface and
in the mid- levels...expect VFR conditions into Thursday evening.
Widespread sub-VFR conditions are likely Friday and Friday
night as numerous showers and a few thunderstorms will occur
with slow moving cold front. Improving conditions to mostly VFR
later Saturday and Sunday with surface and mid-level ridge
again building over eastern NC.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 305 PM Tuesday...SW winds now around 10-20kt are expected
to continue and strengthen a bit more later this evening. Winds
will diminish tonight after a cold front moves through, but are
expected to pick up again out of the N around 15-20 kt by
Wednesday morning. Seas are expected remain 4-6 ft across the
central and southern waters and build up to 7 ft overnight with
contribution from swell produced by a low pressure area lifting
north across the western Atlantic. Will continue the SCA for
the waters south of Oregon Inlet.
Long term /Wednesday Night through Sunday/...
As of 230 PM Wednesday...NNE winds will grad diminish to 10 to
15 kts most areas later Wed night into Thu as high pres builds
in from the N. Seas are expected to subside below 6 feet all
waters by early Thu. Winds will veer to ESE 10 to 15 kts on
backside of high Thu night with seas 3 to 5 feet. SSW winds will
ramp up to 15 to 25 kts Fri into Fri evening ahead of a
low/cold front. These winds will lead to seas reaching 6 to 8
feet late Fri and Fri night. The cold front will push offshore
by early Sat with WNW winds 10 to 20 kts becoming more N late.
Seas will subside to 4 to 6 feet Sat. High pres will build in
from the NW Sun with N to NE winds aob 15 kts and seas mainly 3
to 5 feet...poss some lingering 6 footers far outer central and
nrn wtrs.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Thursday for AMZ156-158.
&&
SYNOPSIS...SK/SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RF/CTC
AVIATION...DAG/RF/SGK
MARINE...RF/SGKHazardous weather outlook, Mar 28, 3:26 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 326 PM EDT Tue Mar 28 2017 NCZ029-044>047-079>081-090>095-098-103-104-291930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 326 PM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Strong to marginally severe storms are expected to push across eastern North Carolina from this afternoon and evening. The primary severe threat will be strong gusty winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 3:44 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 344 PM EDT TUE MAR 28 2017 NCZ090>093-282030- Craven-Jones-Lenoir-Duplin- 344 PM EDT TUE MAR 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JONES...CENTRAL LENOIR...WEST CENTRAL CRAVEN AND NORTHEASTERN DUPLIN COUNTIES... At 342 PM EDT, a strong thunderstorm was located 9 miles southeast of La Grange, moving east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Dover, Cove City, and Trenton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3528 7779 3526 7715 3499 7720 3510 7781 TIME...MOT...LOC 1942Z 277DEG 28KT 3519 7772 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:44 PM EDT | Special Weather Statement | MHX | Jones, Lenoir | 46 min |
| Mar 28, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 38 min |
| Mar 28, 5:00 PM EDT | Special Weather Statement | MHX | Greene, Lenoir | 45 min |
| Mar 28, 5:30 PM EDT | Special Weather Statement | MHX | Carteret | 60 min |
| Mar 28, 5:43 PM EDT | Special Weather Statement | MHX | Martin | 62 min |
| Mar 28, 5:50 PM EDT | Special Weather Statement | MHX | Craven | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.